Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 45, NWS Birmingham, AL

June 17, 2016Marion County, Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 17, 2016, 12:48 PM CDT for Marion County, Winston County, Alabama. It was in force for 57 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2016, 12:48 PM CDT (17:48 UTC)
Expired
Jun 17, 2016, 1:45 PM CDT
In force
57 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Marion County, AL, Winston County, AL

The radar

The Columbus AFB radar (KGWX), 67 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 1:08 PM CDTHAIL 1Winfield, ALQUARTER SIZED HAIL AND ESTIMATED WINDS OVER 60 MPH REPORTED. LOCATION APPROXIMATE. TIME ESTIMATED BY RADAR.
Jun 17, 1:14 PM CDTHAIL 1Upshaw, ALQUARTER SIZED HAIL REPORTED.
Jun 17, 1:32 PM CDTTSTM WND DMG3 W Hackleburg, ALGARAGE DOOR BLOWN OFF FROM AUTO SHOP NEAR HACKLEBURG. TIME ESTIMATED BY RADAR.
Jun 17, 1:37 PM CDTTSTM WND DMG5 Nne Detroit, ALTREE DOWN ON HIGHWAY 19 NEAR THE ALABAMA AND MISSISSIPPI STATE LINE. LOCATION APPROXIMATE. TIME ESTIMATED BY RADAR.
Jun 17, 1:40 PM CDTTSTM WND DMGHamilton, ALSIX REPORTS OF TREES DOWN ACROSS THE COUNTY ALONG SR125, CR167, ALABAMA HWY 44, GODDARD ROAD IN HALEYVILLE, CR60 AND NEW HOPE ROAD ALONG WITH CR102 NEAR ALABAMA HWY 187. SOME BLOCKING ROADWAYS. LOCATION APPROXIMATE. TIME ESTIMATED.
Jun 17, 1:53 PM CDTTSTM WND DMG1 Wsw Winfield, ALTREE DOWN ON HOUSE THAT CAUSED FIRE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 12:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2424 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS54 KBMX 171748
SVRBMX
ALC093-133-171845-
/O.NEW.KBMX.SV.W.0045.160617T1748Z-160617T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 PM CDT FRI JUN 17 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINSTON COUNTY IN NORTHWESTERN ALABAMA...
  MARION COUNTY IN NORTHWESTERN ALABAMA...

* UNTIL 145 PM CDT

* AT 1246 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR SARDIS TO NEAR RED BAY...MOVING SOUTH AT 20
  MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAMILTON...WINFIELD...HALEYVILLE...LYNN...ARLEY...GUIN...
  HACKLEBURG...DOUBLE SPRINGS...BRILLIANT...ADDISON...GLEN ALLEN...
  NAUVOO...GU-WIN...SARDIS...CAMP MCDOWELL...HELICON...BRUSHY LAKE...
  SMITH LAKE...ASHBANK AND INMANFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3430 8711 3399 8711 3400 8717 3399 8720
      3400 8764 3391 8764 3392 8795 3402 8795
      3402 8799 3405 8799 3406 8821 3432 8817
TIME...MOT...LOC 1746Z 357DEG 17KT 3429 8711 3448 8807 

HAIL...1.50IN
WIND...60MPH
 
$$

17/KLAWS
1 follow-up statement
411 
WWUS54 KBMX 171834
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT FRI JUN 17 2016

ALC093-133-171845-
/O.CON.KBMX.SV.W.0045.000000T0000Z-160617T1845Z/
WINSTON AL-MARION AL-
134 PM CDT FRI JUN 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WINSTON AND MARION COUNTIES...

AT 134 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR HELICON TO HACKLEBURG TO NEAR TREMONT...MOVING
SOUTHEAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...HALEYVILLE...LYNN...ARLEY...GUIN...
HACKLEBURG...DOUBLE SPRINGS...BRILLIANT...ADDISON...GLEN ALLEN...
NAUVOO...GU-WIN...SARDIS...CAMP MCDOWELL...HELICON...BRUSHY LAKE...
SMITH LAKE...ASHBANK AND INMANFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3423 8818 3431 8786 3430 8711 3399 8711
      3400 8717 3399 8720 3400 8764 3391 8764
      3392 8795 3402 8795 3402 8799 3405 8799
      3406 8821
TIME...MOT...LOC 1834Z 331DEG 25KT 3414 8720 3427 8782 3419 8825 

HAIL...1.50IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:25 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 17, 12:25 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1225 PM CDT FRI JUN 17 2016

.UPDATE...
For 18Z Aviation.

&&

.DISCUSSION...

Two main concerns to discuss today...the heat and severe
thunderstorm potential.

First up is the HOT and HUMID conditions we're already experiencing
across the area. Some heat indices have already exceeded 100
degrees, and they will continue to climb. Highs will top out in the
mid 90s in most locations, with heat index values rising into the
104-109 degree range this afternoon. PLEASE take the necessary
precautions to prevent heat-related illness! If outdoors, take
frequent breaks, stay in the shade as much as possible, and drink
plenty of water. Also, never leave children, pets, or elderly in
unattended vehicles. The temp inside the car can climb rapidly!

A frontal boundary currently across the TN Valley will continue to
sag southward thru the day. Many HiRes models now indicate storms
developing along/ahead of the front and becoming more organized as
it translates southward into and across Central Alabama. With the
heat and humidity providing ample instability, the dry air aloft and
steep mid-level lapse rates would indicate a decent severe potential
with storms this afternoon. Therefore, will include a limited severe
threat for the majority of our forecast area thru around 9PM. The
greatest threat will be damaging winds. The severe threat appears
lower across our northern counties as it will take a few hours
for storms to organize and strengthen. However, updates may be
needed.

19

&&

.AVIATION...
18Z TAF Discussion.

Scattered storms have already developed along/ahead of a frontal
boundary across the TN Valley. These storms are expected to become
more organized and push southward across the forecast area this
afternoon. Have included some initial best-timing of TS for each
terminal, but updates may become needed throughout the afternoon.
Heavy rain could significantly reduce VIS at times. Some storms
could be severe with damaging wind gusts and large hail.
Otherwise, VFR cigs should prevail with westerly winds of 10 kts
today. Winds will shift to the NW then N post-frontal.

19

&&

.FIRE WEATHER...

High temperatures in the mid to upper 90s combined with high low
level moisture will produce heat indices near 105 degrees this
afternoon. Scattered to numerous showers and thunderstorms are
anticipated this afternoon ahead of a cold front. Some of these
storms may be severe with damaging winds.

Afternoon relative humidity values generally remain in the 40s
through Saturday. Drier low level air will drop these values into the
30s Sunday and Monday and then they bounce back into the 40s next
week.

Transport winds start off northwest and will swing around to the
east by Sunday. 20 foot winds will be 5 to 10 kts through
Saturday.

&&

.PREV DISCUSSION...
/Issued 346 AM CDT FRI JUN 17 2016/

After an active late afternoon and evening, conditions are now quiet
across central Alabama. Watching a cluster of showers and
thunderstorms in southern MO, which was moving toward the southeast.
If this system holds together and continues its current pace, it
would get into west central Alabama in the late morning (15z/16z)
time frame. But that is a big if, and warming tops on IR satellite
imagery (as of 08z) suggests the system may be weakening. I think
the best strategy at this point is to go with chance POPs in the
afternoon, with a slightly better chance in the south. The oncoming
shift can take a look at the mesoscale situation after sunrise and
adjust those POPs to better pinpoint the best rain chances for
the afternoon.

As for temperatures, conditions still look to be rather hot and
humid. The temps and dewpoints I've got in there for the afternoon
lead to heat index values near or above 105 degrees for several
hours in most areas (with the possible exception of the northeast).
Based on this, I think the best course of action is to issue a Heat
Advisory for today for these areas, effective from noon until 9 pm.

/61/

The synoptic pattern is in rather good agreement amongst the
models this run. By Saturday morning, the short wave trough will
have pushed the surface cold front into far south Alabama. There
remains enough low level moisture to mention small rain chances
far south. High temperatures will only reach the mid 80s to near
90 degrees. Some of the Hi-Res models develop a weak low near the
front Saturday morning as easterly flow kicks in. This may develop
an inverted trough and convergence slightly farther north near
the Mississippi state line. Will have to monitor this as it is
certainly within the realm of possibilities with pops moves
slightly north on Saturday.

Sunday and Monday will be drier and relatively cooler across
Central Alabama. Low level thicknesses drop due to a strong easterly
component behind the front. Daytime conditions will not feel
nearly as hot and humid while overnight lows drop into the low to
mid 60s. Tuesday will remain dry but the temperatures will start
inching upward.

The upper trough re-establishes itself over the far eastern Conus
Wednesday through Friday. At its onset, another cold front moves
from north to south over the state. Rain chances re-enter the
forecast Tuesday night and beyond. At this time, will leave
mention of small rain chances Thursday and Friday due to
differences in where the trough axis sets up and moisture
availability.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     69  88  63  86  61 /  10  10  10  10   0
Anniston    70  87  65  86  62 /  10  10  10  10   0
Birmingham  71  89  68  87  65 /  20  10  10  10   0
Tuscaloosa  71  90  69  88  66 /  20  20  10  10   0
Calera      71  89  67  88  64 /  20  10  10  10   0
Auburn      72  85  66  84  65 /  30  20  10  10   0
Montgomery  74  90  69  88  67 /  30  30  10  10   0
Troy        73  87  69  86  65 /  50  30  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening For the following
counties: Autauga...Barbour...Bibb...Bullock...Chambers...
Chilton...Coosa...Dallas...Elmore...Fayette...Greene...Hale...
Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion...
Montgomery...Perry...Pickens...Pike...Russell...Shelby...
Sumter...Tallapoosa...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jun 17, 12:08 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1208 PM CDT FRI JUN 17 2016

ALZ011>015-017>050-182015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1208 PM CDT FRI JUN 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING
ACROSS CENTRAL ALABAMA FROM 1 PM UNTIL 7 PM. THE HIGHEST THREAT
WILL BE ALONG AND WEST OF I-65. THE MAIN THREATS WILL BE DAMAGING
WINDS AND LARGE HAIL. THUNDERSTORMS WILL DEVELOP ACROSS NORTH
ALABAMA BY EARLY AFTERNOON AND THEN FORM INTO A LINE AND TRACK
SOUTHWARD ACROSS THE REMAINDER OF CENTRAL ALABAMA DURING THE
AFTERNOON AND EARLY EVENING HOURS.

HOT AND HUMID CONDITIONS ARE EXPECTED TODAY. HEAT INDICES WILL
RANGE FROM 104 TO 109 DEGREES ACROSS CENTRAL ALABAMA THIS
AFTERNOON...EXCEPT LOWER VALUES IN THE NORTHEAST. THESE MAXIMUM
HEAT INDICES WILL ONLY LAST FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
BE NECESSARY THIS AFTERNOON.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:03 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chambers, Chilton and 24 more17 hr
Jun 17, 1:30 PM CDTSevere Thunderstorm WarningBMXLamar56 min
Jun 17, 1:32 PM CDTSevere Thunderstorm WarningBMXFayette43 min
Jun 17, 1:44 PM CDTSevere Thunderstorm WarningBMXFayette, Marion, Walker, Winston76 min
Jun 17, 1:56 PM CDTSpecial Weather StatementBMXPickens64 min
Jun 17, 2:11 PM CDTSevere Thunderstorm WarningBMXPickens79 min
Jun 17, 2:24 PM CDTSevere Thunderstorm WarningBMXBlount, Calhoun, Etowah, St. Clair66 min
Jun 17, 2:26 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne79 min
Jun 17, 2:29 PM CDTSevere Thunderstorm WarningBMXJefferson50 min
Jun 17, 2:57 PM CDTSevere Thunderstorm WarningBMXBibb, Hale, Shelby, Tuscaloosa78 min
Jun 17, 2:59 PM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, St. Clair, Talladega76 min
Jun 17, 3:12 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter78 min
Jun 17, 3:36 PM CDTSevere Thunderstorm WarningBMXChilton, Hale, Perry69 min
Jun 17, 3:58 PM CDTSevere Thunderstorm WarningBMXCoosa77 min
Jun 17, 4:00 PM CDTSevere Thunderstorm WarningBMXChambers75 min
Jun 17, 4:09 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Marengo81 min
Jun 17, 4:21 PM CDTSevere Thunderstorm WarningBMXClay, Randolph39 min
Jun 17, 4:26 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa79 min
Jun 17, 4:39 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery81 min
Jun 17, 4:49 PM CDTSevere Thunderstorm WarningBMXLee56 min
Jun 17, 5:14 PM CDTSevere Thunderstorm WarningBMXMacon, Russell63 min
Jun 17, 5:46 PM CDTSevere Thunderstorm WarningBMXBullock, Pike74 min
Jun 17, 6:05 PM CDTSevere Thunderstorm WarningBMXBarbour85 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.